Alert archive / Georgia / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 2, NWS Jacksonville, FL
NWS Jacksonville, FL issued this severe thunderstorm warning at Feb 22, 2003, 10:56 AM EST for Atkinson County, Coffee County, Georgia. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 22, 2003, 10:56 AM EST (15:56 UTC)
- Expired
- Feb 22, 2003, 11:30 AM EST
- In force
- 34 min
- Issued by
- NWS Jacksonville, FL
- Area
- Counties, with a storm outline in the text
Counties Atkinson County, GA, Coffee County, GA
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 22, 6:50 AM EST | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Jacksonville, FL (KJAX), launched 12:00Z, 3.9 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 326 J/kg
- Mixed-layer CIN
- -87 J/kg
- Mixed-layer LCL
- 898 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 202 m²/s²
- 0-3 km storm-relative helicity
- 226 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.1
The text
As transmitted, in the capitals the NWS used until 2016.
293
WUUS52 KJAX 221556
SVRJAX
GAC003-069-221630-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1055 AM EST SAT FEB 22 2003
THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
ATKINSON COUNTY IN SOUTHEAST GEORGIA
COFFEE COUNTY IN SOUTHEAST GEORGIA
* UNTIL 1130 AM EST
* AT 1055 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM WITH DAMAGING WINDS 8 MILES WEST OF PEARSON...
OR ABOUT 5 MILES SOUTHEAST OF WILLACOOCHEE...MOVING NORTHEAST AT 50
MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
DOUGLAS AT 1100 AM EST AND
NICHOLLS AT 1105 AM EST.
A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN AN INTERIOR ROOM IN
THE LOWEST FLOOR OF YOUR HOUSE OR BUSINESS.
LAT...LON 3144 8301 3137 8304 3125 8288 3129 8264
3146 8263
$$
HESSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 22, 10:05 AM EST, 51 minutes earlier.
Area forecast discussion, Feb 22, 10:05 AM EST, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1005 AM EST SAT FEB 22 2003
CURRENTLY...UPPER TROF EXTENDS S ACROSS THE PLAINS INTO MEXICO. AT
THE SFC A 989MB LOW IS OVER TENNESSEE WITH A COLD FRONT EXTENDING
INTO THE GULF OF MEXICO. THE ENTIRE CWA IS IN THE WARM SECTOR.
LATEST MSAS SHOWS A 998MB LOW DVLPG ALG THE CDFNT S OF MOB. SQUALL
LINE IS MOVING INTO APALACHEE BAY AND NEARING OUR WRN GA COUNTIES.
SOME CONVECTION ERUPTING AHEAD OF THE SQ LN IS FORMING ANOTHER LINE
ACROSS THE SUWANNE VALLEY AND MOVING E AT 30-35 KT. CELLS WITHIN THE
SQ LN ARE RACING NNE AT 50+ KT. WATER VAPOR LOOP AND 12Z SOUNDING
VERIFY DRY AIR ALOFT E OF LINE FROM GA COAST TO GNV. THE WRN
COUNTIES ARE IN TOR WATCH ATTM. DAYTIME HEATING DESTABLILIZES
AIRMASS EVEN MORE WITH AREA OF CONCERN THE STORMS THAT MOVE IN FROM
THE GULF IN THE 50 KT LLVL JET...ESPECIALLY IF THE LOW PRES ALG NRN
GULF COAST HOLDS TOGETHER. PUBLIC ZONES COVER THE SITUATION VERY
WELL AND WILL NOT UPDATE EXCEPT FOR CHANGE IN WATCH BOX STATUS.
MARINE...SCA ALL AREAS WITH 25 KTS NEAR SHORE AND 30 KTS OFFSHORE.
OBS SHOW INCREASING WINDS WITH ST AUGUSTINE BUOY S 21G25 KT AND SEAS
5 FT BY 14Z. WILL KEEP SAME WORDING FOR UPDATE.
.JAX...
FL...TORNADO WATCH UNTIL NOON FLZ020>022-035.
SCA FERNANDINA BEACH TO FLAGLER BEACH.
GA...TORNADO WATCH UNTIL NOON GAZ132>136-149>151-162-163.
SCA ALTAMAHA SOUND TO FERNANDINA BEACH.
TRABERT/AB/JHHazardous weather outlook, Feb 22, 7:10 AM EST, 3 hours 46 minutes before
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-221800- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSONVILLE FL 710 AM EST SAT FEB 22 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA. .DAY ONE...TODAY AND TONIGHT... ...TORNADO WATCH IN EFFECT UNTIL NOON FOR WESTERN THIRD OF AREA... ...MODERATE RISK OF SEVERE WEATHER TODAY WITH DAMAGING WINDS AND ISOLATED TORNADOES POSSIBLE... ...CAUTION IS ADVISED ON AREA WATERWAYS... INCREASING MOISTURE AND UNSEASONABLY WARM AIR AHEAD OF A STRONG FRONTAL SYSTEM WILL CREATE THE POTENTIAL FOR SEVERE WEATHER ACROSS THE AREA TODAY. THE ASSOCIATED SQUALL LINE WILL MOVE INTO THE EXTREME WESTERN PORTION OF THE AREA BY LATE MORNING...AND ACROSS THE REMAINDER OF THE AREA DURING THE EARLY TO MID-AFTERNOON. GREATEST RISKS FROM THIS SYSTEM ARE STRONG DAMAGING WIND GUSTS OVER 60 MPH AND LOCALLY HEAVY RAINFALL. IN ADDITION...ISOLATED TORNADOES ARE ALSO POSSIBLE. RESIDENTS ARE URGED TO MONITOR THE LATEST WEATHER INFORMATION TODAY AND MOVE INDOORS WHEN STORMS APPROACH. OUTSIDE OF THUNDERSTORMS...WINDS MAY GUST TO NEAR 40 MPH LATE THIS MORNING AND THIS AFTERNOON...ESPECIALLY OVER NORTHEAST FLORIDA. CAUTION IS ADVISED ON AREA WATERWAYS. POTENTIAL RAINFALL AMOUNTS OF 1 TO 2 INCHES TODAY MAY BRING RIVERS IN THE FORECAST AREA CLOSE TO FLOOD STAGE EARLY NEXT WEEK. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUESTED FOR LATE THIS MORNING THROUGH THE AFTERNOON HOURS. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX. CARROLL
In the hours before
Special weather statement, Feb 22, 10:00 AM EST, 56 minutes before
FLZ020>022-GAZ150-162>164-221530- SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE JACKSONVILLE FL 1000 AM EST SAT FEB 22 2003 ...SHOWERS AND ISOLATED STRONG THUNDERSTORMS WILL IMPACT SUWANNEE...COLUMBIA...HAMILTON...ECHOLS...CLINCH...WARE AND CHARLTON COUNTIES THROUGH 1030 AM... AT 1000 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SHOWERS AND ISOLATED STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 9 MILES NORTH OF NEEDMORE TO 8 MILES NORTH OF OBRIEN...OR ALONG A LINE EXTENDING FROM 9 MILES NORTHWEST OF FARGO TO 11 MILES SOUTH OF LIVE OAK...MOVING NORTHEAST AT 50 MPH. THIS LINE OF SHOWERS AND ISOLATED STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND OBRIEN...NEEDMORE...WELLBORN...WINFIELD...WHITE SPRINGS...SUWANNEE VALLEY...NEEDHAM AND FARGO THROUGH 1030 AM EST. GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR WIND DAMAGE. HESS
Special weather statement, Feb 22, 10:39 AM EST, 17 minutes before
GAZ132-133-149-221615- SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE JACKSONVILLE FL 1039 AM EST SAT FEB 22 2003 ...STRONG THUNDERSTORMS WILL IMPACT WESTERN PORTIONS OF ATKINSON...COFFEE AND JEFF DAVIS COUNTIES THROUGH 1115 AM... AT 1039 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS EXTENDING FROM 6 MILES NORTHWEST OF WILLACOOCHEE TO 11 MILES SOUTHWEST OF WILLACOOCHEE...MOVING NORTHEAST AT 60 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND WILLACOOCHEE...PEARSON...AMBROSE...PRIDGEN... BROXTON...RED BLUFF...DOUGLAS AND SNIPESVILLE THROUGH 1115 AM EST. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. TORRENTIAL RAINFALL WILL PRODUCE MINOR FLOODING OF LOW LYING AREAS. HESS
The office that day
Everything else NWS Jacksonville, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 22, 11:12 AM EST | Severe Thunderstorm Warning | JAX | Clinch | 33 min |
| Feb 22, 11:22 AM EST | Severe Thunderstorm Warning | JAX | Appling, Bacon, Jeff Davis | 23 min |
| Feb 22, 11:28 AM EST | Severe Thunderstorm Warning | JAX | Ware | 32 min |
| Feb 22, 11:45 AM EST | Severe Thunderstorm Warning | JAX | Pierce | 30 min |
| Feb 22, 12:01 PM EST | Severe Thunderstorm Warning | JAX | Wayne | 29 min |
| Feb 22, 1:51 PM EST | Severe Thunderstorm Warning | JAX | Camden, Glynn | 39 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.